rss
BMJ Case Reports 2012; doi:10.1136/bcr.03.2012.5983
  • Reminder of important clinical lesson

Adrenal insufficiency secondary to inappropriate oral administration of topical exogenous steroids presenting with hypercalcaemia

  1. Michael D Flynn2
  1. 1Diabetes & Endocrinology Department, Guy’s & St Thomas Hospital, London, United Kingdom
  2. 2Diabetes & Endocrinology Department, Kent & Canterbury Hospital, Canterbury, United Kingdom
  1. Correspondence to Dr Rahila Sarwar Bhatti, rsbhatti91{at}hotmail.com

Summary

A 59-year-old Caucasian gentleman presented with malaise, fatigue and proximal muscle weakness. He had history of long-standing roseate psoriasis treated with topical clobetasol propionate (dermovate). On admission, he had significant postural hypotension, and hypercalcaemia. Endocrinological investigation revealed hypercalcaemia, a serum cortisol of <30 nmol/l, a flat short synacthen test and undetectable adrenocorticotropic hormone. He was treated with hydrocortisone. The abrupt withdrawal of the topical steroids by the patient precipitated the addisonian crisis. Further enquiry documented inappropriate oral administration of clobetasol for more than 10 years in addition to prescribed topical usage.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article